Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 3, NWS Gaylord, MI

April 7, 1999Grand Traverse County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 7, 1999, 9:37 PM EDT for Grand Traverse County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 1999, 9:37 PM EDT (01:37 UTC)
Expired
Apr 7, 1999, 10:10 PM EDT
In force
33 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Grand Traverse County, MI

The radar

The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 9:44 PM EDTHail 0.75Traverse City, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KAPN 080138 RRA
SVRAPN
MIC055-080210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
937 PM EDT WED APR 7 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND TRAVERSE COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 1010 PM EDT

* AT 934 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTHWEST OF KINGSLEY OR 9 MILES
  NORTHWEST OF INTERLOCHEN... MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  INTERLOCHEN BY 947 PM EDT
  GRAWN BY 951 PM EDT
  HANNAH BY 958 PM EDT
  MAYFIELD BY 1003 PM EDT


PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING
WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY
DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE
SIDE OF THE ROAD.


SWRCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 8:25 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 7, 8:25 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
825 PM EDT WED APR 07 1999

LATEST LIGHTNING AND STLT DATA BEGINNING TO SHOW THUNDERSTORMS
DEVELOPING OVER THE WESTERN PORTIONS OF THE FORECAST AREA. SPOTTERS
FROM ELK RAPIDS AND MANCELONA HAVE REPORTED THUNDER WITHIN THE PAST
15 MINUTES. KGRB 88D SHOWING ISOLATED THUNDERSTORMS JUST NORTH
OF GREEN BAY WITH THE KAPX 88D SHOWING A FEW THUNDERSTORMS FROM PLN
TO MBL.

THE THUNDERSTORMS AND REDEVELOPMENT OF THE SHOWERS OVER THE WESTERN
PORTIONS OF THE FORECAST AREA...IS DUE TO A 500 MB SHORT WAVE AND
ITS ASSOCIATED VORT MAX MOVING INTO A REGION OF 850 MB 4C-5C DWPT
AIR. 21Z RUC SHOWING...THE ASSOCIATED LIFT FROM THIS UPPER LEVEL TROF
AND 850 MB MSTR...WILL BE MOVING EAST OF I-75 BY 03Z AND EXIT INTO LAKE
HURON AROUND MIDNIGHT.

WILL UPDATE ZONES TO ADD THUNDER FOR THIS EVENING.

SWR

In the hours before

Special weather statement, Apr 7, 9:20 PM EDT, 17 minutes before
MIZ008-015>036-041-042-081200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
920 PM EDT WED APR 7 1999

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SHOWERS AND SCATTERED THUNDERSTORMS WILL REMAIN OVER NORTHERN LOWER
MICHIGAN THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED TONIGHT
...AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

THE GREATEST THREAT FOR THUNDERSTORMS...WEST OF I-75...WILL CONTINUE
THROUGH 1100 PM. THUNDERSTORMS ARE EXPECTED TO LINGER OVER LOCATIONS
EAST OF I-75 THROUGH 100 AM THURSDAY MORNING. THE THUNDERSTORMS WILL
MOVE EAST AT 45 MPH...EXITING NORTHERN LOWER MICHIGAN AFTER 100 AM
THURSDAY.

THE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO
45 MPH AS THEY MOVE EASTWARD. HOWEVER...THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.